Indiana, 2017

Flash Flooding and Flooding in Indiana, July 11, 2017

July 11, 2017 · NWS IND · 19 events in 11 counties and zones

Northwest flow in the upper atmosphere allowed multiple waves to move across the area. The atmosphere had a high moisture content and was unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
$5,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Northwest flow in the upper atmosphere allowed multiple waves to move across the area. The atmosphere had a high moisture content and was unstable. The waves interacted with the moisture and instability to produce the severe weather and heavy rain. Multiple rounds of thunderstorms moved over the same locations, creating the flooding problems. Several rounds of thunderstorms, from July 10th through the 13th, brought a tornado, damaging winds, large hail, and flooding to central Indiana. Mainly thunderstorm wind and flooding during this portion of the timeline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 11, 8:44 AM EST, 16 minutes earlier.

Area forecast discussion, Jul 11, 8:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
944 AM EDT Tue Jul 11 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 234 AM EDT Tue Jul 11 2017

Active weather is expected to continue today and tonight.

A lingering frontal boundary across Central Indiana will continue
to be the focus for thunderstorm development. This in combination
the passing of several upper level short waves will generate
thunderstorms today and tonight.

Lesser chances for storms are expected on Wednesday as weak high
pressure to the south of Indiana keeps some dry air in place
across our state.

A cold front and Low pressure system is then expected to slowly
sag toward Central Indiana on late Wednesday and Thursday. This
will bring more rounds of showers and storms to Central Indiana.

More consistent dry weather and a more settled weather pattern
looks to return this weekend.

&&

.NEAR TERM /Rest of Today/...

Issued at 944 AM EDT Tue Jul 11 2017

Once MCS is moving through the area now, and another is waiting in
the wings across central Illinois. Have adjusted PoPs to
reflecting current rain. Also adjusted PoPs later this morning
into early afternoon to reflect current timing of next MCS.

Indianapolis has already broken the daily precipitation record for
the date, and many places have exceeded 1 inch of rain with the
first MCS. With more heavy rain on the way, have expanded the
Flash Flood Watch west to cover areas that have seen heavy rain
already today.

Left temperatures alone for now, but may have to adjust down
depending on clearing after the second MCS moves through. Will
alsocontinue to adjust PoPs as needed as the development of the
second MCS continues.

Previous discussion follows...

Issued at 234 AM EDT Tue Jul 11 2017

Another active weather day is in store today. Models suggest the
lingering frontal boundary across the area to remain as NW flow
remains in place with more short waves yet to come. Early this
morning radar shows thunderstorm devlopment associated with the
short waves exiting Central Indiana. GFS and NAM suggests yet
another wave arrives late this afternoon and evening. Forecast
soundings show very steep lapse rates with CAPE over 4000 j/kg and
easily attainable convective temperatures in the middle 80s.

Given our current set-up rain appears a given. Forecast soundings
show Pwats over 2 inches implying very heavy rains possible. Thus
will trend pops higher than guidance and given the ongoing warm
air advection and thermal ridge across the area will trend highs
at or slightly above the blend given several hours of dry weather
will be possible.

Forecast soundings suggest lower level helicity values not
favorable for supercells...but given the available cape and
some marginal lower level shear available this afternoon some
storms could become severe. Furthermore...any heavy rainers could
result in Flash Flooding...particularly across our NE areas that
have seen heavy rains as of late. May consider a Flash Flood
watch in those areas.

&&

.SHORT TERM /Tonight through Thursday Night/...

Issued at 234 AM EDT Tue Jul 11 2017

Models continue to suggests active weather this evening....with a
break on Wednesday...followed by another round of showers and
storms on Thursday and Thursday Night.

Tonight's GFS shows the departure of a quick moving short wave
will most likely continue to develop thunderstorms across the
area given the very moist and warm air mass in place and the
lingering surface boundary. Thus will once again trend pops higher
than mavmos in most locations...especially along and north of the
I-70 corridor where forcing appears best. As the short wave
departs late tonight...forecast soundings show dry air intruding
into the column as models suggest subsidence arriving from the
southwest as low pressure begins to move through the Great lakes.
Thus will trend toward a dry forecast tonight and again on early
Wednesday and subsidence and dry air should keep convection in
check. Again with the thermal ridge in place will trend lows and
Wednesday highs at or above the forecast builder blend.

Forecast soundings on Wednesday night suggest 700mb temps over 10C
and convective temps in the 90s...which implies a cap...however
confidence is low as the GFS suggests a short wave pushing into
the northern parts of Indiana near 00Z Thursday. Thus may include
a some small chances north late on Wednesday.

On Wednesday night through Thursday night there is more certainty
that another round of active weather looks to return. Forecast
soundings show a much more moist column through this period as the
GFS and NAM sow a trough working through the Great Lakes aloft and
pushing several short waves across Indiana. On Thursday and
thursday evening forecast soundings once again show CAPE soaring
above 3000 J/KG with convective temps in the upper 80s with little
to no cap. Thus will again raise pops on Thursday and Thursday
evening at or above the forecast builder blend.

&&

.LONG TERM /Friday through Monday/...
Issued at 416 AM EDT Tue Jul 11 2017

Ensembles in good agreement during this period. Heat ridge will be
centered over the Rockies through the weekend, with weak mean upper
troughing over the local area. The ensembles suggest the heat ridge
may try to build back into the Midwest early next week.

Will keep chance PoPs going on Friday as an upper disturbance looks
to be in process of passing through. Another upper wave may move
through the area around Sunday. Some of the ensembles suggest a
convective threat with this wave, but the trend is drier with this
wave, so will keep the rest of the extended dry for now.

&&

.AVIATION /Discussion for the 111200Z TAFS/...
Issued at 633 AM EDT Tue Jul 11 2017

Appears there is at least some potential for convection in the
vicinity of the terminals throughout most of the day today, as a
25-35 kt westerly low level flow continues to result in warm
advection, coupled with the advection of steep lapse rates. There
may be a couple of enhanced threats, one through about 111400Z as
vorticity center currently moving into western Indiana, passes
off to the east. Another may occur by the early to mid afternoon
hours, as a vorticity center over Iowa begins to move into the
local area. Brief IFR visibility restrictions and gusty shifting
winds expected in and near convection. CB bases 040-050.

Surface winds 210-240 degrees at 8-11 kts this morning may veer
a bit to 230-260 degrees this afternoon. Occasional surface gusts
around 20 kts possible this afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for INZ021-029>031-
036>042-046>049-055>057.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/50
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Jul 11, 2:48 AM EST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
348 AM EDT Tue Jul 11 2017

INZ021-030-031-038>042-047>049-055>057-120800-
Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph-
Marion-Hancock-Henry-Johnson-Shelby-Rush-
Including the cities of Frankfort, Kokomo, Anderson, Muncie,
Indianapolis, and Shelbyville
348 AM EDT Tue Jul 11 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A FLASH FLOOD WATCH is in effect through this evening. Thunderstorms
can be expected at times today and tonight. Some storms may be
produce Heavy rain. Severe Storms cannot be ruled out.

Hazards: Flash Flooding, Damaging winds, large hail, heavy rain and
lightning.

Timing: Throughout the day and into the evening. The flooding and severe
risk will be this afternoon and evening.

Discussion: A frontal boundary, along with several upper level
weather disturbances are expected to generate thunderstorms today
and tonight. Some storms may produce heavy rain which could result in
flash flooding. Damaging winds and large hail will be the primary
threats should any thunderstorm become severe. Lightning is a threat
from any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Periodic threats for strong to severe thunderstorms will
exist through Friday. Damaging winds and large hail will be the main
severe threats. Dangerous cloud to ground lightning and heavy
rainfall are threats with any thunderstorm.

Thunderstorms over the next few days will have the potential to
bring a few inches of rain to parts of central Indiana. With many
locations already having saturated ground and elevated water levels,
any additional rain would bring a return of flooding and exacerbate
existing flooding.

In addition to the storms...dewpoints will surge into the middle 70s
Tuesday through Thursday...creating oppressive conditions as high
temperatures warm into the upper 80s and lower 90s in some locations.
This will create max heat indices in the middle 90s to near 100.

Discussion: Daily chances for storms will continue through Friday as
a northwest flow aloft enables several upper level disturbances to
track across the region and interact with a frontal boundary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight, and may be
needed at other times throughout the week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-029-035>037-043>046-051>054-060>065-067>072-120800-
Warren-Tippecanoe-Fountain-Montgomery-Boone-Vermillion-Parke-Putnam-
Hendricks-Vigo-Clay-Owen-Morgan-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Crawfordsville, Terre Haute,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
348 AM EDT Tue Jul 11 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms can be expected at times today and tonight.
Some storms may be produce Heavy rain. Severe Storms cannot be ruled
out.

Hazards: Damaging winds, large hail, heavy rain and lightning.

Timing: Throughout the day and into the evening. The flooding and severe
risk will be this afternoon and evening.

Discussion: A frontal boundary, along with several upper level
weather disturbances are expected to generate thunderstorms today
and tonight. Damaging winds and large hail will be the primary
threats should any thunderstorm become severe. Lightning is a threat
from any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Periodic threats for strong to severe thunderstorms will
exist through Friday. Damaging winds and large hail will be the main
severe threats. Dangerous cloud to ground lightning and heavy
rainfall are threats with any thunderstorm.

Thunderstorms over the next few days will have the potential to
bring a few inches of rain to parts of central Indiana. With many
locations already having saturated ground and elevated water levels,
any additional rain would bring a return of flooding and exacerbate
existing flooding.

In addition to the storms...dewpoints will surge into the middle 70s
Tuesday through Thursday...creating oppressive conditions as high
temperatures warm into the upper 80s and lower 90s in some locations.
This will create max heat indices in the middle 90s to near 100.

Discussion: Daily chances for storms will continue through Friday as
a northwest flow aloft enables several upper level disturbances to
track across the region and interact with a frontal boundary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight, and may be
needed at other times throughout the week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Special weather statement, Jul 11, 7:24 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
824 AM EDT TUE JUL 11 2017

INZ046>048-055>057-111300-
Rush IN-Johnson IN-Hendricks IN-Shelby IN-Hancock IN-Marion IN-
824 AM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHERN HANCOCK...
NORTHWESTERN RUSH...NORTHERN JOHNSON...EASTERN HENDRICKS AND MARION
COUNTIES UNTIL 900 AM EDT...

At 823 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Shelbyville, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Shelbyville, Greenwood, Lawrence, Plainfield,
Brownsburg, Greenfield, Beech Grove, Speedway, Danville, Southport,
Avon, New Whiteland, Cumberland, Whiteland, New Palestine, Meridian
Hills, Warren Park, Clermont and Morristown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3942 8566 3960 8625 3963 8625 3963 8635
      3969 8655 3992 8637 3992 8628 3975 8544
TIME...MOT...LOC 1223Z 283DEG 36KT 3966 8586

AW/MK
Local storm report, Jul 11, 7:32 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 AM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HEAVY RAIN       2 E JAMESTOWN           39.92N 86.60W
07/11/2017  M2.50 INCH       BOONE              IN   CO-OP OBSERVER

            MEASURED 2.5 INCHES OF RAIN OVER 1 HOUR AND
            15 MINUTES.

&&

AW
Local storm report, Jul 11, 7:35 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
835 AM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 NE BURLINGTON         40.55N 86.33W
07/11/2017  M4.45 INCH       HOWARD             IN   COCORAHS

             24 HOUR RAINFALL.

0811 AM     HEAVY RAIN       1 NW KOKOMO             40.49N 86.15W
07/11/2017  M3.59 INCH       HOWARD             IN   MESONET

             24 HOUR RAINFALL.

0627 AM     HEAVY RAIN       SHIRLEY                 39.90N 85.58W
07/11/2017  M2.62 INCH       HENRY              IN   COCORAHS

             24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       4 ENE INDIAN HEIGHTS    40.45N 86.05W
07/11/2017  M2.22 INCH       HOWARD             IN   COCORAHS

             24 HOUR RAINFALL.

&&
Special weather statement, Jul 11, 7:50 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
850 AM EDT TUE JUL 11 2017

INZ056-057-065-111330-
Rush IN-Decatur IN-Shelby IN-
850 AM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...RUSH AND
NORTHERN DECATUR COUNTIES UNTIL 930 AM EDT...

At 850 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 12 miles east of Shelbyville, moving east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Greensburg, Rushville, Adams, Geneva, St. Paul, Milroy,
Glenwood, Clarksburg, Waldron, Moscow, Newpoint, New Salem, Manilla,
Sandusky, Lake Santee and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3943 8589 3973 8561 3966 8530 3930 8530
TIME...MOT...LOC 1250Z 280DEG 38KT 3955 8555

AW/MK
Special weather statement, Jul 11, 8:23 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
923 AM EDT TUE JUL 11 2017

INZ055-056-063>065-071-111400-
Johnson IN-Brown IN-Decatur IN-Bartholomew IN-Shelby IN-Jackson IN-
923 AM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...SOUTHWESTERN
DECATUR...SOUTHERN JOHNSON...BARTHOLOMEW...BROWN AND NORTH CENTRAL
JACKSON COUNTIES UNTIL 1000 AM EDT...

At 923 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Columbus, moving southeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbus, Greensburg, Nashville, Edinburgh, Hope, Flat Rock, Milford,
Princes Lakes, Geneva, Elizabethtown, Hartsville, Clifford,
Jonesville, Peoga, Newbern, Gnaw Bone, Beanblossom, Spurgeons Corner,
Azalia and Stone Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 8572 3913 8580 3909 8580 3891 8614
      3932 8635 3946 8590 3930 8539
TIME...MOT...LOC 1323Z 308DEG 40KT 3930 8606

AW/MK
Special weather statement, Jul 11, 8:26 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
926 AM EDT TUE JUL 11 2017

INZ052>054-062-111400-
Owen IN-Clay IN-Morgan IN-Monroe IN-
926 AM EDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN...CENTRAL CLAY AND OWEN COUNTIES UNTIL 1000 AM
EDT...

At 926 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 20 miles northwest of Bloomington, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bloomington, Martinsville, Spencer, Ellettsville, Gosport, Paragon,
Center Point, Stinesville, Indiana University, Bowling Green,
McCormicks Creek State Park, Patricksburg, Saline City, Devore and
Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3948 8711 3942 8638 3910 8651 3916 8668
      3917 8668 3917 8670 3933 8718
TIME...MOT...LOC 1326Z 290DEG 37KT 3932 8684

AW/MK

The radar

The Indianapolis radar (KIND), 29 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 flood, 2 flash flood. Local standard time, as filed.

Flood, Johnson

When
July 11, 9:00 AM EST to 11:00 AM EST
Where
Johnson County, 2.97 mi NNE of Franklin to 3.1 mi NNE of Franklin
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
39.522, -86.036

One to two inches of flowing water was over the road at the intersection of Hurricane Road and County Road 300 North due to heavy rainfall. Water was also covering the road in a couple spots north of that intersection.

Flood, Morgan

When
July 11, 9:30 AM EST to 11:30 AM EST
Where
Morgan County, 1.19 mi SE of Martinsville to 1.29 mi SE of Martinsville
Cause
Heavy Rain
Property damage
$750
Reported by
NWS Employee
Coordinates
39.419, -86.413

The Martinsville High School parking lot was flooded due to heavy rainfall. Ditches along Highway 37 were full to road level. Other roadways in town were also flooded.

Thunderstorm Wind, Vermillion

When
July 11, 10:36 AM EST
Where
Vermillion County, 0.87 mi SW of Gessie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
COOP Observer
Coordinates
40.070, -87.510

Corn stalks were blown over in a pattern consistent with damaging straight-line winds. Tree limbs, approximately 12 inches in diameter, were downed and power was out.

Thunderstorm Wind, Vermillion

When
July 11, 10:37 AM EST
Where
Vermillion County, Perrysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.050, -87.430

An estimated 60 mph thunderstorm wind gust was reported in this location.

Thunderstorm Wind, Montgomery

When
July 11, 10:55 AM EST
Where
Montgomery County, 2.33 mi SSW of Wingate
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.150, -87.090

An estimated 60 mph thunderstorm wind gust was reported in this location.

Thunderstorm Wind, Putnam

When
July 11, 11:12 AM EST
Where
Putnam County, Roachdale
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.850, -86.800

Trees were downed in Roachdale due to damaging thunderstorm wind gusts. One tree was down on a minivan.

Thunderstorm Wind, Montgomery

When
July 11, 11:15 AM EST
Where
Montgomery County, 3.45 mi S of Ladoga
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.870, -86.800

An estimated 60 mph thunderstorm wind gust was reported near the Montgomery/Putnam county line. Five to fifteen trees were damaged.

Thunderstorm Wind, Hendricks

When
July 11, 11:24 AM EST
Where
Hendricks County, 0.81 mi SSE of North Salem
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.860, -86.643

Crops and buildings were damaged because of damaging thunderstorm wind gusts. The what and to what extent something was damaged is not known.

Thunderstorm Wind, Boone

When
July 11, 11:27 AM EST
Where
Boone County, 2.07 mi S of Hazelrigg
Measured
54 kt (62 mph) measured gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
40.050, -86.570

A measured 62 mph thunderstorm wind gust downed trees and broke a window at a residence in this location.

Thunderstorm Wind, Boone

When
July 11, 11:36 AM EST
Where
Boone County, 2.59 mi NNW of Eagle Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
39.983, -86.292

Large tree limbs were down in north Zionsville due to damaging thunderstorm wind gusts. This report was received via Twitter.

Thunderstorm Wind, Marion

When
July 11, 11:41 AM EST
Where
Marion County, 2.01 mi WNW of Williams Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.913, -86.184

An 8 to 10 inch tree limb was downed on Ditch Road near 86th Street due to damaging thunderstorm wind gusts. One lane of traffic was blocked. Another tree limb was down at Springmill Road and 91st Street.

Thunderstorm Wind, Hamilton

When
July 11, 11:45 AM EST
Where
Hamilton County, 1.26 mi ESE of Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
39.970, -86.110

Multiple reports of trees being downed across Carmel due to damaging thunderstorm wind gusts. There were several reports of trees and large tree limbs on houses.

Thunderstorm Wind, Hamilton

When
July 11, 11:47 AM EST
Where
Hamilton County, 1.59 mi W of Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
39.980, -86.160

A large tree snapped and fell onto a house in this location due to damaging thunderstorm wind gusts. Several power lines were downed as well.

Thunderstorm Wind, Shelby

When
July 11, 12:17 PM EST
Where
Shelby County, London
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.630, -85.920

Trees and power lines were downed in and near this location due to damaging thunderstorm wind gusts. Multiple roads were blocked.

Thunderstorm Wind, Shelby

When
July 11, 12:19 PM EST
Where
Shelby County, 2.11 mi NW of Fairland
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.600, -85.900

A roof was partially blown off a barn due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Rush

When
July 11, 12:28 PM EST
Where
Rush County, 0.87 mi SE of Rushville
Measured
56 kt (64 mph) estimated gust
Property damage
$27,000
Reported by
Emergency Manager
Coordinates
39.610, -85.440

The Rush County Emergency Manager reports trees down across Rushville due to damaging thunderstorm wind gusts. There were also reports of damage to homes and power lines being down.

Flash Flood, Morgan

When
July 11, 1:50 PM EST to 4:00 PM EST
Where
Morgan County, 2.76 mi WSW of Exchange to 2.97 mi S of Centerton
Cause
Heavy Rain
Property damage
$250
Crop damage
$4,000
Reported by
NWS Employee
Coordinates
39.481, -86.366

Flowing water, one to two feet deep, was observed in this location due to thunderstorm heavy rainfall.

Flash Flood, Hendricks

When
July 11, 5:30 PM EST to 7:30 PM EST
Where
Hendricks County, 1.47 mi ENE of Plainfield to 1.56 mi ENE of Plainfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.708, -86.374

State Road 267 was closed three miles north of Interstate 70 due to flooding from thunderstorm heavy rainfall.

Flood, Johnson

When
July 11, 6:30 PM EST to 8:30 PM EST
Where
Johnson County, 0.69 mi W of Franklin to 0.67 mi WSW of Franklin
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.479, -86.063

North-bound and south-bound lanes of US Highway 31 were closed due to flooding at Blue Heron Park near Greenlawn Cemetery and Franklin Lakes subdivision due to heavy rainfall. Jefferson Street in downtown Franklin was also closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715892, 715894, 715895, 715896, 715897, 715901, 715907, 715987, 715912, 715933, 715953, 715956, 715959, 715964, 715979, 715980, 716104, 716469, 717191.